Texas, 2006

Hail in Texas, April 28, 2006

April 28, 2006 · NWS AMA · 11 events in 5 counties and zones

Severe thunderstorms developed during the morning hours across the central Texas panhandle and moved into the southeast Texas panhandle during the afternoon. The severe storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the morning hours across the central Texas panhandle and moved into the southeast Texas panhandle during the afternoon. The severe storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 28, 3:31 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Apr 28, 3:31 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
431 AM CDT FRI APR 28 2006

.DISCUSSION...
UPPER LOW PRESSURE SYSTEM LOCATED OVER SOUTHWEST U.S./NORTHWEST
MEXICO BORDER...HAS BEGUN TO LIFT EAST. SUBSTANTIAL LOW LEVEL
MOISTURE ADVECTED INTO THE EASTERN PLAINS OF THE NEW MEXICO...AND
SHOULD INCREASE OVER THE PANHANDLES AHEAD OF THE COLD FRONT.

SHOWERS AND THUNDERSTORMS WERE ALREADY ENTERING THE WESTERN AND
SOUTHERN SECTIONS OF THE AREA. ONCE THE UPPER AND LOWER LEVEL FORCING
COMBINE LATER THIS AFTERNOON AND EVENING...THIS ACTIVITY SHOULD
BECOME MORE NUMEROUS. FAVORED THE NAM SOLUTION FOR THE APPROACHING
SYSTEM BASED ON THE CURRENT STRENGTH AND TRACK. SOME STORMS COULD
REACH SEVERE STRENGTH GIVEN THE LOW TO MODERATE INSTABILITY AND AMPLE
UPPER LEVEL DIFFLUENCE.

THE UPPER LEVEL TROUGH AXIS SLIDES ACROSS THE PANHANDLES EARLY
SATURDAY...PUSHING THE RAIN CHANCES EAST. MAINTAINED LOW POPS FOR THE
EASTERN SECTIONS ON SATURDAY AS THE MOISTURE WRAPS AROUND THE SYSTEM.

SEVERAL WEAK SYSTEMS WILL TRACK ALONG THE WEST TO NORTHWEST FLOW
ALOFT INTO EARLY NEXT WEEK. WEAK FRONTAL BOUNDARIES SHOULD ENTER THE
PANHANDLES...RESULTING IN MINOR DIURNAL TEMPERATURE CHANGES THROUGH
TUESDAY. BY WEDNESDAY...GULF MOISTURE WILL INCREASE SIGNIFICANTLY
AHEAD OF THE NEXT COLD FRONT. THOUGH MID AND UPPER LEVEL MOISTURE
SHOULD BE MORE PLENTIFUL...CONCERNED THE OPTIMAL LOWER LEVEL MOISTURE
MAY BE TOO BRIEF. BASED ON THE CURRENT TIMING...DID INTRODUCE 10
PERCENT POPS FOR WEDNESDAY/WEDNESDAY NIGHT...BUT NEXT SHIFTS WILL
NEED TO REASSESS THE LIKELIHOOD OF INCREASING THE POPS IF CONTINUITY
IMPROVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  44  70  43 /  50  50  10   0
BEAVER OK                  64  48  66  44 /  80  70  30  10
BOISE CITY OK              54  41  63  42 /  70  60  10  10
BORGER TX                  64  48  69  47 /  60  50  10  10
BOYS RANCH TX              65  44  71  42 /  60  60  10   0
CANYON TX                  69  44  72  41 /  50  50  10   0
CLARENDON TX               72  49  70  47 /  50  50  10   0
DALHART TX                 57  41  67  39 /  70  60  10   0
GUYMON OK                  59  45  66  44 /  70  60  20  10
HEREFORD TX                70  42  70  43 /  50  50  10   0
LIPSCOMB TX                65  48  67  43 /  70  70  20  10
PAMPA TX                   65  47  67  47 /  60  50  10  10
SHAMROCK TX                71  50  69  47 /  70  70  20  10
WELLINGTON TX              72  51  70  47 /  70  70  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/08
Hazardous weather outlook, Apr 28, 4:55 AM CST, 3 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
555 AM CDT FRI APR 28 2006

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
555 AM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT ACROSS THE PANHANDLES.  THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS...MAINLY ACROSS THE SOUTHERN AND EASTERN TEXAS
PANHANDLE...AHEAD OF A COLD FRONT.  THE MAIN THREATS FROM THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL...LARGE HAIL AND DAMAGING
WINDS. ALSO...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT AS
NORTHERLY WINDS INCREASE BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY AFTERNOON
ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.  ANY THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. ALSO...
BREEZY TO WINDY CONDITIONS ARE EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE SOUTHERN AND EASTERN TEXAS PANHANDLE.

JOHNSON

In the hours before

Special weather statement, Apr 28, 5:39 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
639 AM CDT FRI APR 28 2006

OKZ002-281215-
TEXAS OK-
639 AM CDT FRI APR 28 2006

...STRONG THUNDERSTORM IN TEXAS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF HARDESTY AT 639 AM
CDT...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN TEXAS COUNTY...INCLUDING THE CITY OF GUYMON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

MJ
Special weather statement, Apr 28, 8:22 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
922 AM CDT FRI APR 28 2006

TXZ007-281530-
MOORE TX-
922 AM CDT FRI APR 28 2006

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF DUMAS AT 922
AM CDT...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH SIZE HAIL IS LIKELY WITH THIS STORM.

PEOPLE IN MOORE COUNTY...INCLUDING THE CITY OF DUMAS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

ANDRADE

The radar

The Amarillo radar (KAMA), 72 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Moore

When
April 28, 8:34 AM CST
Where
Moore County, Dumas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -101.967

Hail, Moore

When
April 28, 8:35 AM CST
Where
Moore County, 1 mi N of Dumas
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -101.967

Hail, Moore

When
April 28, 8:55 AM CST
Where
Moore County, 3 mi SSW of Sunray
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.983, -101.750

Hail, Moore

When
April 28, 8:55 AM CST
Where
Moore County, 2 mi SW of Cactus
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.033, -102.033

Hail, Armstrong

When
April 28, 1:15 PM CST
Where
Armstrong County, Wayside
Measured
1 in hail
Reported by
COOP STATION
Coordinates
34.783, -101.550

Hail, Donley

When
April 28, 2:20 PM CST
Where
Donley County, Clarendon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -100.900

Hail, Collingsworth

When
April 28, 3:25 PM CST
Where
Collingsworth County, 7 mi NNE of Samnorwood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.150, -100.233

Hail, Wheeler

When
April 28, 3:25 PM CST
Where
Wheeler County, 3 mi S of Shamrock
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.183, -100.250

Hail, Wheeler

When
April 28, 3:30 PM CST
Where
Wheeler County, 3 mi E of Shamrock
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -100.200

Hail, Collingsworth

When
April 28, 3:50 PM CST
Where
Collingsworth County, Wellington
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
34.850, -100.217

Hail, Collingsworth

When
April 28, 4:00 PM CST
Where
Collingsworth County, 6 mi S of Wellington
Measured
0.25 in hail
Property damage
$118,000
Reported by
BROADCAST MEDIA
Coordinates
34.767, -100.217

Report of pea-sized hail covering the ground four inches deep with several vehicle accidents as a result of hail on the roads along with near zero mile visibility from hail fog. There were no reports of injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503686, 5503687, 5503688, 5503763, 5503764, 5503765, 5503766, 5503767, 5503768, 5503769, 5503770.